North Dakota, 2020

Hail in North Dakota, August 7, 2020

August 7, 2020 · NWS BIS · 8 events in 3 counties and zones

Thunderstorms formed along a surface boundary over southwest North Dakota and moved east into an area of elevated instability. Some of these storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a surface boundary over southwest North Dakota and moved east into an area of elevated instability. Some of these storms became severe producing large hail. The largest hail was the size of a golf ball, and fell in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 3:12 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 3:12 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
412 PM CDT Fri Aug 7 2020

.MESOSCALE DISCUSSION...
Issued at 405 PM CDT Fri Aug 7 2020

A line of increasingly agitated cumulus has developed from
northern Dunn county through central Stark county. This cumulus
field is placed along a line of modest convergence, though
possibly aided by differential heating given the 10-15 degree
difference in surface dew points from east to west of the line.

While 12Z guidance had a fairly strong mid-level inversion in this
area, the early afternoon NUCAPS sounding product indicated a
substantially lesser cap in the area of the currently growing
cumulus (MLCIN of -155 J/kg from the 12Z NAM and around -40 on the
NUCAPS sounding). With current satellite trends (including
increasing glaciation seen on GOES-East Day Cloud Phase RGB)
indicating better confidence for convective initiation, an
isolated severe threat will be possible. Very steep mid-level
lapse rates of 8+ C/km on the NUCAPS sounding show ample
instability aloft for hail production, though mitigated somewhat
by just marginal effective deep layer shear of around 25 kts. The
current mid-level height rise pattern contributes additional
uncertainty in convective coverage, though clearly there is enough
convergence for convective initiation attempts in the near-term.
Given the formation of thunderstorms by this evening, severe hail
and locally damaging wind gusts will be possible.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM CDT Fri Aug 7 2020

The MCV that moved across southern North Dakota this morning has
now moved into the Red River valley, and any afternoon
thunderstorms that develop from its remnants will remain east of
our forecast area.

At the mid levels, we will see height rises and capping through
the rest of the day with low amplitude ridging building in. This
pattern will likely keep most of the area dry through the day. At
the surface, low pressure was centered over southeastern
Saskatchewan, with a warm front extending southeast into north
central North Dakota, and down through the James the Red River
valleys. This boundary is easily identifiable on visible satellite
imagery, marking a sharp cut off in cloud cover to its west. A
cold front was also extending south from the low, near the Montana
North Dakota border.

As an upper trough continues to approach the region this evening,
we will see some neutral to falling heights across the north after
03z, which may help to fire a couple of isolated storms in the
vicinity of the north central along the advancing cold front. Most
of the forcing stays well north of the International Border but
convergence along the wind shift and strong instability may be
enough to support a few updrafts tonight. CAMs remain meager with
developing convection, and only a couple even produce storms.
Given the strong instability in the forecast, any storms that can
mature may become strong with some small hail and gusty winds, but
the severe threat appears rather low with meager deep layer shear
in the range of 25 to 35 knots. Additionally, westerly winds at
the lower and mid levels suggest updrafts may have a hard time
sustaining themselves because of parcel detrainment, even with
strong instability present. Storms will quickly move out/diminish
after 06z, with lows in western and central North Dakota ranging
from the lower 50s northwest to the mid 60s across the southern
James River valley.

Finally, it is worth noting that near critical fire weather
conditions will be possible this afternoon across portions of the
far west. Much of this area will see minimum relative humidity
values ranging from 20 to 25 percent. Sustained winds may approach
15 to 20 mph, but these winds will only overlap the lowest
humidity values for maybe an hour or two. The west will once
again see dry conditions on Saturday, but winds will be much
lighter. Highs will be slightly cooler on Saturday, generally in
the 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 200 PM CDT Fri Aug 7 2020

Instability and precipitation chances increase Saturday evening
and night across the southwest, expanding north and east
overnight. Severe weather will likely remain south of the state
Saturday night and east of the forecast area on Sunday. A few
stronger storms may be possible across the southern James River
valley Sunday afternoon, however.

Otherwise, after Sunday, general height rises aloft with a
return to mainly zonal flow should maintain fairly low chances
for thunderstorms through Tuesday. It is worth noting that CIPS
extended analogs have been consistent in showing a strong signal
for severe weather towards the end of the work week. We have a
very long way to go to work out any specific details, but this
will be a time period that we will be watching closely as we may
become fairly active again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Aug 7 2020

VFR conditions are expected through the period. Some isolated
showers or thunderstorms are possible across the north this
afternoon into tonight but coverage will be sparse.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AE
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 7, 4:02 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
502 PM CDT Fri Aug 7 2020

NDZ002>005-010>013-018>023-033>036-041-042-044>047-050-082215-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Stark-Morton-Burleigh-
Kidder-Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible through this evening.
The main hazards are expected to be up to hail dollar size hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck at 701-223-4582.

NDZ001-009-017-031-032-040-043-082215-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
502 PM CDT Fri Aug 7 2020 /402 PM MDT Fri Aug 7 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-048-051-082215-
Foster-Stutsman-La Moure-Dickey-
502 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible. Some of these storms could
be strong, with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and Sunday. Some of
these storms could be strong across the James River Valley, with
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 5:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
609 PM CDT Fri Aug 7 2020

NDZ019-021-072345-
Mercer ND-McLean ND-
609 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND NORTHWESTERN
MERCER COUNTIES UNTIL 645 PM CDT...

At 608 PM CDT, a strong thunderstorm was located 8 miles southwest of
Beulah Bay Recreation Area, or 14 miles northwest of Beulah, moving
east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm. This storm may intense further.

Locations impacted include...
Hazen Bay Recreation Area, Beulah Bay Recreation Area and Dakota
Waters Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4734 10199 4752 10205 4764 10162 4737 10157
TIME...MOT...LOC 2308Z 255DEG 13KT 4745 10192

CJS

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Mercer

When
August 7, 5:20 PM CST to 5:23 PM CST
Where
Mercer County, 2.07 mi S of Beulah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.240, -101.780

Hail, Mercer

When
August 7, 5:25 PM CST to 5:27 PM CST
Where
Mercer County, 0.69 mi S of Beulah
Measured
1.5 in hail
Reported by
Public
Coordinates
47.260, -101.780

Hail, Morton

When
August 7, 6:35 PM CST to 6:37 PM CST
Where
Morton County, 6.21 mi NNW of Sims
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.850, -101.560

Wind driven hail damaged wind breaks.

Hail, Morton

When
August 7, 6:40 PM CST to 6:43 PM CST
Where
Morton County, 4.92 mi WNW of New Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.870, -101.520

Hail, Morton

When
August 7, 6:45 PM CST to 6:48 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
1 in hail
Reported by
Public
Coordinates
46.850, -101.410

Hail, Grant

When
August 7, 6:50 PM MST to 6:53 PM MST
Where
Grant County, 0.48 mi E of Carson
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.420, -101.560

Hail, Morton

When
August 7, 7:55 PM CST to 7:57 PM CST
Where
Morton County, 10.36 mi N of Flasher
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -101.230

Hail, Grant

When
August 7, 7:05 PM MST to 7:08 PM MST
Where
Grant County, 3.16 mi NE of Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.450, -101.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910488, 910489, 910490, 910491, 910492, 910493, 910495, 910494.